FREE MENTAL HEALTH ASSESSMENT. start here

New Research Suggests Benzodiazepines Come With Long-Term Symptoms: Are They Worth the Risk?

Daniel Z. Lieberman, MD

Written by Daniel Z. Lieberman, MD

Published 06/01/2022

Updated 08/02/2023

Benzodiazepines—drugs such as Ativan®, Xanax®, Klonopin®, and Valium®—are popular in the United States. Over 30 million Americans use them and for good reason. They work quickly, they reliably reduce anxiety, and in the short term, they’re generally well tolerated with few serious side effects. That may sound quite attractive, but there’s a price to be paid.

If benzodiazepines are taken for longer periods of time, even just a few weeks, coming off of them can be difficult. Benzodiazepines are habit-forming, and when they’re stopped, they can cause symptoms of withdrawal. 

Rebound anxiety is common, in which the anxiety the drugs were originally used to treat comes roaring back, worse than before. It’s like borrowing money on a high-interest credit card. The debt you accumulate is greater than any benefits received. Withdrawal symptoms may also include insomnia, elevated blood pressure, and sometimes seizures.

We’ve known for decades that these are dangerous drugs, but a recently published study suggests that we may have underestimated the risks. 

Prior to the publication of this study, it was believed that if a patient came off benzodiazepines slowly while under professional supervision, the biggest risks could be avoided. It might be uncomfortable, but once the drug was completely out of a person’s system, the body would heal and return to its previous state. It turns out that might not be true. This latest study suggests that benzodiazepines can cause long-lasting symptoms. The authors call it benzodiazepine-induced neurological dysfunction.

The researchers interviewed over a thousand people who were either taking benzodiazepines, coming off of them, or had stopped them some time ago. Among those who had stopped the drugs completely, serious symptoms persisted, even up to a year after stopping the drugs. 

The symptoms included low energy, difficulty focusing, memory loss, anxiety, insomnia, sensitivity to light and sounds, muscle weakness and body pain. These symptoms had a terrible effect on the lives of those who experienced them. More than half reported suicide attempts or thoughts of suicide.

One of the authors of the study, Dr. Christy Huff, wrote that she, herself, suffered terrible consequences from taking the benzodiazepine Xanax®. While trying to get off this drug, she experienced “pounding heart, tremor, severe nausea, low appetite, insomnia, muscle spasm, severe acid reflux, severe constipation, confusion, anxiety, and depression.” She wrote, “My life is quite frankly a living hell.”

Not everybody experiences long-term problems after benzodiazepine use, but when it happens, it can be so bad that patients may try to end their life. Do the results of this study mean that healthcare professionals should no longer prescribe benzodiazepines at all? That’s a reasonable conclusion. 

I have a number of colleagues who stopped prescribing this class of medication even before this study came out. They felt that the risks simply couldn’t be justified. 

In my own practice, I prescribe them occasionally. When used for very short periods of time—just a few days—these medications can be helpful. But long-term use should be very rare and only undertaken when the risks are considered carefully, and other options have been exhausted.

psych meds online

psychiatrist-backed care, all from your couch

If you’re taking a benzodiazepine, the worst thing you can do is stop it abruptly. In some cases, it can be life-threatening. 

  • Talk to your healthcare provider about the advantages of a slow taper. Depending on the dose and how long someone has been taking the drug, a safe taper might last from a few months to a year or more. 

  • You might want to get a second opinion from a specialist. It’s often helpful to have a fresh pair of eyes evaluate your condition. A new perspective might lead to approaches that hadn’t been considered before.

If you’re experiencing anxiety or overwhelming stress, and treatment with a benzodiazepine is one of your options, think carefully. Are there safer alternatives? 

You might consider meditation, therapeutic breathing, psychotherapy, or a safer antianxiety medication, like an SSRI such as escitalopram (generic for Lexapro®) or sertraline (generic for Zoloft®). You can learn more about these options by talking with your primary care provider, a psychiatrist, psychologist, or a Hers licensed healthcare provider.

Benzodiazepines are a “quick fix.” They can relieve symptoms rapidly, but if they’re used for even a few weeks, they can have devastating consequences. My advice is to do everything you can to find a safer alternative.

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment. Learn more about our editorial standards here.

Care for your mind,
care for your self

Start your mental wellness journey today.